Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2022, 8:42 PM CDT for Clark County, Wisconsin. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 8:42 PM CDT (01:42 UTC)
- Expired
- May 18, 2022, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:52 PM CDT | HAIL 0.5 | 1 Wnw Owen, WI | |
| May 18, 9:10 PM CDT | HAIL 0.7 | 3 Sw Colby, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WUUS53 KARX 190142 SVRARX WIC019-190215- /O.NEW.KARX.SV.W.0043.220519T0142Z-220519T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 842 PM CDT Wed May 18 2022 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northeastern Clark County in central Wisconsin... * Until 915 PM CDT. * At 841 PM CDT, a severe thunderstorm was located near Owen, or 13 miles southwest of Medford, moving southeast at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Dorchester around 855 PM CDT. Abbotsford around 900 PM CDT. Other locations impacted by this severe thunderstorm include Curtiss, County O And Sterling Avenue, Withee, Colby and Unity. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4483 9032 4503 9082 4503 9032 TIME...MOT...LOC 0141Z 294DEG 45KT 4502 9055 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Shea
3 follow-up statements
415 WWUS53 KARX 190155 SVSARX Severe Weather Statement National Weather Service La Crosse WI 855 PM CDT Wed May 18 2022 WIC019-190215- /O.CON.KARX.SV.W.0043.000000T0000Z-220519T0215Z/ Clark WI- 855 PM CDT Wed May 18 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN CLARK COUNTY... At 854 PM CDT, a severe thunderstorm was located near Owen, or 15 miles southwest of Medford, moving southeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Abbotsford around 905 PM CDT. Other locations impacted by this severe thunderstorm include Curtiss, Withee, Unity and Colby. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move inside if this storm is in your area. && LAT...LON 4483 9032 4500 9073 4498 9033 TIME...MOT...LOC 0154Z 308DEG 32KT 4494 9049 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Shea
400 WWUS53 KARX 190200 SVSARX Severe Weather Statement National Weather Service La Crosse WI 900 PM CDT Wed May 18 2022 WIC019-190215- /O.CON.KARX.SV.W.0043.000000T0000Z-220519T0215Z/ Clark WI- 900 PM CDT Wed May 18 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHEASTERN CLARK COUNTY... At 859 PM CDT, a severe thunderstorm was located near Colby, or 16 miles south of Medford, moving southeast at 35 mph. One inch hail was reported in the Owen and Withee area. HAZARD...Quarter size hail. SOURCE...Law enforcement. IMPACT...Damage to vehicles is possible. This severe storm will be near... Abbotsford around 910 PM CDT. Other locations impacted by this severe thunderstorm include Unity. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4493 9056 4495 9033 4483 9032 TIME...MOT...LOC 0159Z 308DEG 32KT 4491 9044 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Shea
273
WWUS53 KARX 190212
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
912 PM CDT Wed May 18 2022
WIC019-190220-
/O.EXP.KARX.SV.W.0043.000000T0000Z-220519T0215Z/
Clark WI-
912 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 915 PM CDT...
The storm which prompted the warning is moving out of the warned
area. Large hail will likely fall from this storm as it moves into
neighboring Marathon County north of Spencer.
Another area of strong storms were moving into western part of Clark
County as well, which could produce gusty winds and hail. Additional
warnings may be needed if these storms strengthen.
LAT...LON 4493 9056 4495 9033 4483 9032
TIME...MOT...LOC 0210Z 305DEG 29KT 4487 9034
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:32 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 18, 6:32 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Wednesday) Issued at 237 PM CDT Wed May 18 2022 Key Messages: - Severe storms possible Thursday - Cooler through the weekend Precipitation Overnight... Tonight, a shortwave will pass to the north of the area, bringing precipitation chances to central and northern Wisconsin this evening. Should primarily be rain showers, though with some available CAPE, thunderstorms are not out of the question. The showers will move out of the area tonight as the shortwave leaves the area. Storm Chances Late Thursday through Friday... Southwesterly warm air advection on Thursday will increase 850 mb temperatures to 13-19 C, thus increasing surface temps to the mid 70s and low 80s across the area. 850 mb moisture advection also increases Thursday, with about 1.4-1.7 inches PWAT available, which is above the 90th percentile for this time of year, according to SPC sounding climatologies. GFS is more excited about the moisture transport than the EC and also pushes higher moisture further north. The RAP suggests the greatest magnitude of moisture transport, peaking Thursday night. The models generally agree on the axis of highest moisture transport being located from northeast Iowa toward northcentral Wisconsin. A surface low pressure system to the northwest will bring a front across the area late Thursday afternoon. The warm front will align with the strongest moisture transport and warm air advection, thus creating a favorable area for storm initiation. CAMs suggest the precip would begin to affect the area late Thursday afternoon or Thursday evening. Recent HRRR runs are more excited about the precip than the RAP and also suggest a narrower band of stronger precipitation that moves east across the area. Model soundings continue to suggest that capping Thursday morning and afternoon should keep strong storms from realizing until later in the day when the cap erodes due to more daytime heating. Once the cap erodes, however, storms could become surface-based. RAP soundings suggest upwards of 3000 J/kg SBCAPE Thursday night. Steep lapse rates in model soundings combined with these high SBCAPE values favor large hail and damaging wind to occur with the storms. There is also a strong deep-layer shear of about 50+ knots; low- level shear will increase as a low-level jet strengthens, which could realize tornadoes if storms are able to tap into the shear. SPC has included our area in an Enhanced/Slight risk for tomorrow with a 30% hatched for hail. Storm total rain amounts look to range from 0.3 to just under 1 inch, with the highest amounts in SE Minnesota and central Wisconsin. After this primary round of precipitation, more storms or showers could develop along the cold front as it passes over the area. However, CAPE values decrease later in the night and a nighttime inversion could be difficult to overcome to produce more strong storms. Cooler Conditions Over the Weekend... In wake of the cold front heading into the weekend, cooler conditions are anticipated with a broad upper-level trough moving in from the west. Temperatures at 850 mb dip into the single digits would be near 2 standard deviations below the climatological mean for this time of year. The NAEFS and ECMWF ENS would place these values in the lowest 1 to 2.5 percentile. Overnight low temperatures in the mid 30s to low 40s are possible Saturday and Sunday mornings. If sky cover remains mostly clear in the overnight hours, even lower temperatures could be realized. While the end of the weekend will likely be rain free, widespread chances for rainfall returns Monday night. Will stick with the blended model guidance as models diverge on any one solution with multiple waves progressing through a near zonal flow with some solutions even showing a deepening trough over the western CONUS by mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed May 18 2022 VFR conditions persist for the 19.00-24Z TAF period. Convective activity this evening expected to remain north of both TAF sites. Tomorrow, a warm front advects southwest to northeast across the forecast area. Confidence for storms along the nose of this low level warm air advection remains low during the afternoon. Therefore, have not included in the TAFs at this time, however, wise to remain cognizant of the possibility as forecast hour decreases. Strong to severe storms more likely towards the end of the forecast period, && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Dahl/Peters AVIATION...JAR
Hazardous weather outlook, May 18, 6:45 AM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 645 AM CDT Wed May 18 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191545- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 645 AM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this evening. Should storms develop, a strong storm could develop north of I94 with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday evening into Thursday night. The main threats include large hail and damaging winds. Areas of locally heavy rain possible as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed Thursday afternoon and Thursday night. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
In the hours before
Local storm report, May 18, 7:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 N GILMAN 45.20N 90.81W
05/18/2022 E0.75 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 7:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 SSW HANNIBAL 45.22N 90.81W
05/18/2022 M1.00 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 7:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 4 E PERKINSTOWN 45.20N 90.53W
05/18/2022 E0.25 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 8:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 4 E PERKINSTOWN 45.20N 90.53W
05/18/2022 E0.88 INCH TAYLOR WI PUBLIC
&&
JARLocal storm report, May 18, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 4 W GILMAN 45.17N 90.89W
05/18/2022 E1.25 INCH TAYLOR WI LAW ENFORCEMENT
&&
SHEALocal storm report, May 18, 8:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT WED MAY 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 SSE MEDFORD 45.11N 90.33W
05/18/2022 E0.25 INCH TAYLOR WI PUBLIC
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Special Weather Statement | ARX | Taylor | 60 min |
| May 18, 7:51 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 24 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 37 min |
| May 18, 9:03 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 72 min |
| May 19, 9:08 AM CDT | River Flood Watch | ARX | Buffalo | 49 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.